Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 297, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 13, 2012, 9:14 PM CDT for Grayson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2012, 9:14 PM CDT (02:14 UTC)
- Expired
- Oct 13, 2012, 9:40 PM CDT
- In force
- 26 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
County Grayson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 17.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:23 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Oct 13, 6:23 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 623 PM CDT SAT OCT 13 2012 .AVIATION... NO REAL CHANGE TO ONGOING TAF FORECAST. STILL EXPECT THUNDERSTORMS TO AFFECT METROPLEX TERMINALS BETWEEN 4Z-8Z/11PM-3 AM. CONVECTION IS EXPECTED TO BE IN THE FORM OF SHORT LINE SEGMENTS/TRAINING CLUSTERS. THIS MAY RESULT IN AN HOUR OR TWO OF THUNDERSTORM AT A PARTICULAR AIRPORT...RESULTING IN A LONG GROUND STOP. WILL CONTINUE TO MONITOR CONVECTIVE TRENDS AND UPDATE AS NEEDED. OTHERWISE WINDS WILL BE SOUTH AT 15KT THIS EVENING AND SWITCH TO THE WEST WHEN STORMS/FRONT ARRIVE. WINDS SHOULD BECOME NORTHWEST AT 10KT TOMORROW MORNING WITH CLEARING SKIES. NO AVIATION CONCERNS FOR TOMORROW. TR.92 && .PREV DISCUSSION... /ISSUED 303 PM CDT SAT OCT 13 2012/ SHORTWAVE THIS MORNING NOW TRACKING NORTHEAST ACROSS THE AREA AND HAS PRODUCED SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS MAINLY ALONG AND WEST OF INTERSTATE 35W/35E. WITH A RELATIVELY STRONG CAP THIS MORNING...THIS FIRST DISTURBANCE WILL ACT AS SOMEWHAT OF A PRIMER TO LIFT AND WEAKEN THE CAP IN ADVANCE OF THE LARGE SCALE ASCENT THAT IS NOW ENTERING NORTHWEST TEXAS. A PRE-FRONTAL TROUGH FROM JUST WEST OF WICHITA FALLS TO NEAR SWEETWATER WAS BECOMING ACTIVE THIS AFTERNOON WITH A FEW SUPERCELLS DEVELOPING IN THE VICINITY OF HASKELL AS OF THE PAST HOUR. WE EXPECT THE PACIFIC COLD FRONT FURTHER WEST OVER THE TEXAS PANHANDLE TO EVENTUALLY OVERTAKE THE PRE-FRONTAL TROUGH THROUGH THIS AFTERNOON WITH INCREASING STORMS ACROSS OUR FAR WESTERN COUNTIES BY MID-LATE AFTERNOON. CONVECTIVE TEMPERATURE IS AROUND 85 DEGREES PER THIS MORNINGS FWD SOUNDING AND AMDAR VAPOR AND WE ARE JUST A FEW DEGREES BELOW THAT. WITH THIS ALL IN MIND...OUR FIRST WATCH OF THE DAY HAS BEEN ISSUED ACROSS OUR NORTHWEST COUNTIES. TORNADO WATCH 661 IS IN EFFECT UNTIL 9 PM NORTHWEST OF AN EASTLAND...MINERAL WELLS...SAINT JO LINE. WE DO EXPECT THE SEVERE WEATHER THREAT TO RAMP UP ACROSS THE WESTERN HALF OF NORTH TEXAS IN THE 4-7 PM TIME FRAME...AS THE LARGE SCALE ASCENT APPROACHES FROM THE WEST. WITH MORE OF A CAP TO ERODE ACROSS NORTH TEXAS VERSUS OKLAHOMA...ITS LIKELY THE STORM MODE WILL BE MORE CELLULAR INITIALLY VERSUS A SOLID SQUALL LINE THAT IS EXPECTED FURTHER TO THE NORTH. MLCAPE NOW ACROSS THE WESTERN COUNTIES IS 1000-1500 J/KG WITH 0-3KM/0-1KM HELICITIES RANGING FROM 150-300 M2/S2 ACROSS THE WATCH AREA. THROW IN 0-6KM BULK SHEAR ON THE ORDER OF 45-50KTS INDICATES THAT WIND FIELDS WILL BE MORE THAN ENOUGH FOR THE ORGANIZATION OF STRONG TO SEVERE STORMS. INITIAL THREATS INTO EARLY EVENING WILL BE LARGE HAIL... DAMAGING WINDS AND THE POSSIBILITY OF A TORNADO WITH CELLS REMAINING DISCRETE. BY MID EVENING... A 40-50 KT LLJ WILL LIKELY CONGEAL STORMS INTO A LINEAR MCS...WHICH WILL MOVE SOUTH AND EAST OVERNIGHT AND SLOW DOWN. WE THINK THE GREATEST SEVERE WEATHER RISK WILL REMAIN ACROSS THE NORTHWEST HALF OF THE CWA...THEN BECOME MORE LOCALIZED WITH A POSSIBLE INCREASING HYDROLOGICAL SITUATION FOR OUR SOUTHEAST HALF OF THE CWA OVERNIGHT AND EARLY SUNDAY MORNING...THOUGH A VEERING LLJ OVERNIGHT SHOULD KEEP ANY FLOODING MINOR AND LOCALIZED. WE EXPECT THE PACIFIC FRONT TO CONTINUE ITS SOUTHEAST MIGRATION THROUGH THE MORNING HOURS SUNDAY AND LIKELY ENDING RAIN CHANCES ACROSS OUR CENTRAL AND SOUTHEAST TEXAS COUNTIES BY EARLY AFTERNOON. DRY AIR WILL THEN INFILTRATE INTO THE AREA BY SUNDAY EVENING AND INTO THE FIRST HALF OF THE WORK WEEK WITH HIGHS IN THE 80S AND LOWS IN THE 50S AND LOWER 60S. A WEAK SOUTHERN BRANCH SHORTWAVE TROUGH WILL MOVE ACROSS SOUTH TEXAS LATE TUESDAY INTO WEDNESDAY...BUT NOTHING IS EXPECTED ACROSS NORTH TEXAS OUTSIDE OF INCREASING SOUTH WINDS AND SOME MODIFIED MOISTURE RETURN BACK NORTH ACROSS MAINLY EAST TEXAS AND THE LOWER MISSISSIPPI VALLEY. ACCOMPANYING COLD FRONT WILL ARRIVE WEDNESDAY NIGHT INTO THURSDAY AND HAVE PUSHED BEST RAIN CHANCES TO THIS TIME PERIOD MAINLY EAST OF I-35. SEE ENOUGH FORCING WITH THE FRONT AND LAPSE RATES ALOFT FOR THE MENTION OF THUNDER WITH THIS FRONT. FOR THURSDAY AND FRIDAY...AN UPPER LOW DEEPENS OVER THE UPPER MIDWEST AND GREAT LAKES...HELPING TO KEEP A DRY AND COOL CONTINENTAL AIRMASS ACROSS NORTH TEXAS. AS THE UPPER LOW MOVES TOWARD NEW ENGLAND NEXT WEEKEND...WE SHOULD SEE AN UPPER RIDGE ESTABLISH OVER THE SOUTHERN PLAINS WITH A RETURN OF BREEZY SOUTH WINDS AND WARMER TEMPERATURES ONCE AGAIN. 05/ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 66 84 58 85 60 / 70 5 5 0 5 WACO, TX 69 84 55 84 57 / 70 30 5 5 5 PARIS, TX 65 82 54 83 55 / 60 10 5 0 0 DENTON, TX 62 83 52 85 55 / 70 5 0 0 5 MCKINNEY, TX 65 83 52 84 55 / 60 10 5 0 0 DALLAS, TX 67 83 59 86 61 / 60 10 5 0 5 TERRELL, TX 68 83 55 86 57 / 60 20 5 0 5 CORSICANA, TX 69 84 57 84 58 / 70 30 5 5 5 TEMPLE, TX 70 83 56 85 59 / 70 40 5 5 5 MINERAL WELLS, TX 58 86 54 84 55 / 70 5 0 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 13, 2:50 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 250 PM CDT SAT OCT 13 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141230- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 250 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH TEXAS THROUGH THIS EVENING...THOUGH HIGHEST COVERAGE WILL BE WEST OF A SHERMAN...DALLAS...TO LAMPASAS LINE LATER IN THE DAY. SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS TO BETWEEN 60 AND 70 MPH...AND LARGE HAIL. THERE REMAINS A POSSIBILITY OF A FEW ISOLATED TORNADOES THROUGH MID EVENING WEST OF THE INTERSTATE 35 CORRIDOR AND NORTH OF INTERSTATE 20. STORM CHANCES WILL INCREASE AND OVERSPREAD ALL OF NORTH TEXAS THROUGH THE OVERNIGHT HOURS AS THIS SYSTEM MOVES EAST/SOUTHEAST. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. LOCALIZED HEAVY RAIN IS ALSO A THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES WILL LINGER SOUTH OF A GOLDTHWAITE TO ENNIS TO EMORY LINE SUNDAY MORNING. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORM CHANCES RETURN TO THE EASTERN HALF NORTH TEXAS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF NORTH TEXAS...ESPECIALLY WEST OF A LAMPASAS...TO DALLAS...TO SHERMAN LINE.
In the hours before
Special weather statement, Oct 13, 7:46 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
746 PM CDT SAT OCT 13 2012
TXZ091-101-140115-
JACK TX-MONTAGUE TX-
746 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN JACK COUNTY
SOUTHERN MONTAGUE COUNTY
AT 746 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF BOWIE...MOVING NORTHEAST AT
55 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...FORESTBURG AND
STONEBURG.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTH CENTRAL TEXAS.
LAT...LON 3362 9748 3348 9749 3343 9781 3343 9791
3339 9792 3334 9823 3347 9825 3348 9799
3369 9798 3378 9758
TIME...MOT...LOC 0046Z 244DEG 47KT 3347 9805
CAVANAUGHLocal storm report, Oct 13, 8:03 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
803 PM CDT SAT OCT 13 2012
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG OLNEY 33.37N 98.77W
10/13/2012 YOUNG TX LAW ENFORCEMENT
POWER LINES, POWER POLES, FENCES AND TREES REPORTED DOWN
IN OLNEY.Local storm report, Oct 13, 8:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
811 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG OLNEY 33.36N 98.76W
10/13/2012 YOUNG TX LAW ENFORCEMENT
POWER LINES, POWER POLES, FENCES AND TREES DOWN IN THE
CITY OF OLNEY
&&
JGUDMESTSpecial weather statement, Oct 13, 8:27 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 827 PM CDT SAT OCT 13 2012 TXZ100-140200- YOUNG TX- 827 PM CDT SAT OCT 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN YOUNG COUNTY AT 827 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 3 MILES EAST OF OLNEY...MOVING EAST AT 30 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY. PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. LAT...LON 3340 9880 3340 9842 3327 9842 3325 9880 TIME...MOT...LOC 0127Z 260DEG 26KT 3337 9867 CAVANAUGH
Special weather statement, Oct 13, 8:53 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
853 PM CDT SAT OCT 13 2012
TXZ101-140230-
JACK TX-
853 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN JACK COUNTY
AT 853 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF JACKSBORO...MOVING EAST AT
45 MPH.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3347 9834 3347 9798 3343 9798 3343 9792
3337 9792 3334 9842 3348 9843 3348 9834
TIME...MOT...LOC 0153Z 259DEG 38KT 3346 9829
CAVANAUGHLocal storm report, Oct 13, 9:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
911 PM CDT SAT OCT 13 2012
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST SANDUSKY 33.77N 96.90W
10/13/2012 E65 MPH GRAYSON TX AMATEUR RADIO
WIND GUST 60 TO 65 MPH AT HWY 377 AND DIXIE RDThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:15 PM CDT | Special Weather Statement | FWD | Jack | 30 min |
| Oct 13, 7:26 PM CDT | Severe Thunderstorm Warning | FWD | Cooke | 64 min |
| Oct 13, 7:46 PM CDT | Special Weather Statement | FWD | Montague | 29 min |
| Oct 13, 8:09 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 66 min |
| Oct 13, 8:27 PM CDT | Special Weather Statement | FWD | Young | 33 min |
| Oct 13, 8:53 PM CDT | Special Weather Statement | FWD | Jack | 37 min |
| Oct 13, 9:01 PM CDT | Areal Flood Advisory | FWD | Cooke, Montague | 3 hr |
| Oct 13, 9:33 PM CDT | Special Weather Statement | FWD | Cooke | 27 min |
| Oct 13, 9:52 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 53 min |
| Oct 13, 9:59 PM CDT | Special Weather Statement | FWD | Jack | 31 min |
| Oct 13, 10:18 PM CDT | Special Weather Statement | FWD | Wise | 27 min |
| Oct 13, 10:30 PM CDT | Areal Flood Advisory | FWD | Grayson | 2 hr |
| Oct 13, 10:34 PM CDT | Severe Thunderstorm Warning | FWD | Fannin | 56 min |
| Oct 13, 10:38 PM CDT | Severe Thunderstorm Warning | FWD | Wise | 37 min |
| Oct 13, 10:44 PM CDT | Severe Thunderstorm Warning | FWD | Denton | 35 min |
| Oct 13, 11:10 PM CDT | Special Weather Statement | FWD | Parker | 35 min |
| Oct 13, 11:16 PM CDT | Severe Thunderstorm Warning | FWD | Parker, Wise | 59 min |
| Oct 13, 11:30 PM CDT | Severe Thunderstorm Warning | FWD | Fannin, Lamar | 64 min |
| Oct 13, 11:54 PM CDT | Special Weather Statement | FWD | Tarrant | 36 min |
| Oct 14, 12:18 AM CDT | Special Weather Statement | FWD | Hood | 27 min |
| Oct 14, 12:30 AM CDT | Special Weather Statement | FWD | Tarrant | 30 min |
| Oct 14, 12:42 AM CDT | Special Weather Statement | FWD | Parker | 33 min |
| Oct 14, 12:59 AM CDT | Special Weather Statement | FWD | Dallas, Tarrant | 31 min |
| Oct 14, 1:27 AM CDT | Special Weather Statement | FWD | Johnson | 33 min |
| Oct 14, 1:55 AM CDT | Special Weather Statement | FWD | Dallas | 35 min |
| Oct 14, 2:11 AM CDT | Special Weather Statement | FWD | Ellis | 34 min |
| Oct 14, 4:24 AM CDT | Areal Flood Advisory | FWD | Henderson, Van Zandt | 96 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.